Hail, Sevier
- When
- June 8, 10:55 AM CST
- Where
- Sevier County, 2.08 mi NNW of De Queen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.056, -94.348
Penny size hail fell across the northern sections of De Queen.
A weak cold frontal boundary was reinforced south into extreme Southeast Oklahoma and the northern sections of Southwest Arkansas during the morning of June 8th, by an easterly moving shortwave trough that advanced along the frontal boundary. This focused an area of scattered showers and thunderstorms over these areas, as they interacted with an area of moderate wind shear and increased…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak cold frontal boundary was reinforced south into extreme Southeast Oklahoma and the northern sections of Southwest Arkansas during the morning of June 8th, by an easterly moving shortwave trough that advanced along the frontal boundary. This focused an area of scattered showers and thunderstorms over these areas, as they interacted with an area of moderate wind shear and increased instability along and just south of the front. An isolated strong thunderstorm developed along this boundary, producing penny sized hail across the northern sections of De Queen in Sevier County, Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 8, 10:15 AM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1115 AM CDT Wed Jun 8 2022 ...New UPDATE... .UPDATE... Issued at 1107 AM CDT Wed Jun 8 2022 The latest RAP mid-level analysis indicates that the region remains in a west-northwesterly flow on the northeastern periphery of a ridge centered over central Texas. A short wave and its associated vort energy are moving from central Oklahoma into eastern Oklahoma. At the surface, a 1006mb low is upstream, located between Abilene and Wichita Falls. A frontal boundary extends east of the low into southeastern Oklahoma and southwestern Arkansas. The front is most evident by dew points in the lower to mid 70s on its southwest with a southerly flow. The aforementioned wave is providing forcing for a cluster of thunderstorms moving east- southeast of Tulsa and Oklahoma City. GOES-16 IR satellite shows cloud tops cooling to -80C with cloud coverage and cooler tops covering much of Oklahoma. A few of the storms have become severe this morning with a Severe Thunderstorm Watch now extending downstream into portions of our area along and north of the I-30 corridor. The area will remain in a west-northwesterly flow today and the short wave will slide east-southeastward from eastern Oklahoma into Arkansas. The wave will move into an area with moderate instability (SBCAPE 2500 J/kg) becoming stronger by this afternoon (SBCAPE 3500 J/kg). Hi-res convective allowing models (CAMs) indicate that showers and storms will continue to be triggered by outflow from upstream convection interacting with the frontal boundary ahead of the low and the mid-level short wave as it moves across southeastern Oklahoma and into southwestern Arkansas. With that in mind, have likely POPs north of the I-30 corridor with a chance to the I-20 corridor and chances diminishing southward until late in the day. For the ArkLaMiss, late in the day the mid-level flow will get more of a northwesterly component and drive convection further south with chance increased for the evening there. For the severe threat today, moderate shear (0-6km bulk shear around 30-40kts) mostly north of I-20 should keep any severe threat confined to southeastern Oklahoma and southwestern Arkansas. The Storm Predication Center in Norman, Oklahoma has southeastern Oklahoma and southwestern Arkansas highlighted with a Slight Risk in its Day 1 Convective Outlook with a Marginal Risk southward to the I- 20 corridor in East Texas and northern Louisiana. The primary threat with storms will be damaging winds in multi-cell thunderstorms with a more isolated large hail threat. With PWAT values near 2.00" today north of I-20, storms will be efficient rainfall producers. Movement to storms should help limit flash flooding, however localized flash flooding will be possible along and north of I-30 given the deep saturated layer and possible training to storms. For temperatures, remnant cloud coverage and rain-cooled air from the upstream MCS will help limit highs to the mid to upper 80s in SE OK/SW AR today. Further southward, into East Texas and Louisiana, more abundant sunshine early will allow for highs in the mid 90s. /04-Woodrum/ && .SHORT TERM... (Wednesday through Thursday) Issued at 426 AM CDT Wed Jun 8 2022 The short term forecast doesn't get any easier today, as we await further development of convection upstream embedded in the NW flow aloft, ahead of the next shortwave trough that will drop SE through OK. The ongoing convection over NW OK remains largely elevated, although this should begin to become more sfc based by/prior to daybreak as this lead shortwave enhances large scale forcing in VC of a stationary front, which extends from Cntrl OK SSE into extreme NE TX to along the AR/LA border. In fact, a moist air mass is in place E and N of this bndry with PW's of 1.7-1.8 inches noted, with one or more clusters of convection expected to develop and ride SE along the front as it continues to lift slowly N into SE OK/Wrn and Cntrl AR later this morning through early afternoon. There is enough consensus amongst the deterministic and ensemble progs that this convection will affect the far Nrn zones, and may build a bit more SE around the Cntrl TX upper ridge such that this convection could affect portions of N LA this afternoon. Have increased pops to likely later this morning for McCurtain County OK and the adjacent sections of SW AR, while expanding mid and high chance pops a bit farther S into the remainder of SW AR into NE LA. Slight chance pops have also been expanded SSW into portions of NE TX, NW and NCntrl LA, as additional convection may develop along the attendant outflow. Moderate instability will develop later this morning through the afternoon with the aid of diurnal heating, with the greatest bulk shear of 30-40kts expected across the Nrn zones closer to the shortwave energy, suggesting that some severe potential will be possible before becoming more outflow dominant by the afternoon. Max temps will be a challenge and dependent on the developing convection and convective blowoff, but have tailored temps 1-2 degrees cooler than the NBM, which again has trended a bit lower than previous runs. In fact, max temps look to remain in the 80s across SE OK/much of SW AR, with lower and mid 90s expected elsewhere especially under the influence of the ridge. Capping will persist today across much of E TX/WCntrl LA, which will suppress convection development over these areas. This convection is progged to reinforce the stationary bndry back S this evening into E TX/N LA, with some isentropic ascent resulting in the potential for isolated convection redevelopment after 06Z along/N of I-20. The development of another cu field in VC of the front, much like what has occurred the last two mornings, will also limit the temp fall, with readings expected to remain in the mid 70s. For a change, we should be void of any nocturnal MCS activity around the ridge periphery (over OK) tonight given the lack of any discernible shortwave energy noted in the 00Z progs. This bndry is progged to begin lifting back to the N over NE TX Thursday, although sfc ridging should maintain this bndry over extreme Ern TX/NCntrl LA, and provide a focus for the continued potential for isolated convection over all but the far Wrn/SW sections of E TX. Am also concerned with the potential for some low level moisture pooling and compressional heating in VC of the front over portions of Lower E TX/N LA, resulting in the potential for the hottest day of the year thus far over these areas coupled with heat indices nearing 105 degrees. This will be something to watch as it possibly approaches Heat Advisory criteria, although the development of at least isolated convection should help to provide some cooling effects to areas affected. Fortunately, this bndry is progged to begin lifting back N Thursday night back into SE OK/SW AR, and focus MCS development over Ern OK/much of AR through Friday, with heat indices a bit lower over our area as a result of mixing. 15 && .LONG TERM... (Thursday Night through Wednesday) Issued at 426 AM CDT Wed Jun 8 2022 The long-term forecast isn't getting any wetter, in fact, it keeps getting drier. On the flip side of that coin, things aren't getting any cooler, either. We managed to wipe drought conditions off the board in May, only to potentially make room for them right back in June. In all honestly, the overall setup for the long-term hasn't changed a whole lot to result in such a shift. A weaker front here, a stronger ridge there, and here we are. Rain chances over the course of the long-term continue to be dictated by the NW flow regime, and MCS's anticipated to move through the plains. These rain chances will slowly expand south into Saturday, as a cold front pushes into the region, briefly keeping the ridge aloft at bay. However, on paper, this cold front continues to lose its potency under an ever stiffening ridge. In fact, it looks like the best chances for brief temperature relief will come during the overnight hours on Friday. Then, the shallow cold airmass associated with the front may cool off our zones north of I-20, before it retrogrades north into Saturday evening. However, given the limited PoPs and cloud cover in our northern zones, look for temperatures to continue to vary between our north and south zones. Upper-80s to low-90s north, and mid to upper-90s south. Come Sunday, the ridge will be in full control of the airmass situated over the region, and the heat is on. In fact, assuming we don't see any real impressive rain amounts into the weekend, Monday could be one of our first true triple-digit days. This will be in part due to limited soil moisture, but also because the apex of the ridge will be moving right overhead the area on Monday. This ridge won't be going anywhere for at least the foreseeable long-term, which means hot and dry will be here to stay. /44/ && .AVIATION... (12Z TAFS) Issued at 638 AM CDT Wed Jun 8 2022 MVFR cigs have developed this morning across much of E TX/N LA, and have begun to spread NNE into portions of Srn AR, and will affect all terminals (except Intermittently for MLU) through mid morning before gradually scattering out. Afterwards, a scattered cu field will develop areawide, with cigs possible across SW AR as scattered convection develops and spreads ESE across SE OK/SW AR into portions of N LA from mid-morning through the afternoon. Have maintained VCTS for the TXK/ELD terminals as the convection may affect TXK after 16Z, and ELD after 19Z, but have added VCTS for MLU after 21Z before the convection diminishes by mid to late afternoon. Can't rule out the convection possibly affecting SHV, but low confidence precludes VCTS mention this afternoon for now. A stationary front will be reinforced S to near the I-20 corridor by this evening, with the convective debris expected to gradually thin overnight. However, some cu should develop near and N of the front late tonight, with isolated convection possible over extreme NE TX/SE OK/SW AR/extreme N LA late. Any low stratus/patchy FG should be confined to Deep E TX late tonight, possibly affecting LFK, although brief IFR cigs can't be ruled out near the front along I-20 but still not enough confidence to mention in the TAFs attm. SSW winds 7-12kts today will become Vrb 5kts or less after 00Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 93 76 95 77 / 20 20 20 0 MLU 94 75 92 73 / 20 20 20 10 DEQ 85 70 88 71 / 70 20 20 20 TXK 89 73 91 75 / 50 20 20 10 ELD 90 70 91 71 / 40 20 20 10 TYR 94 75 96 77 / 10 10 10 0 GGG 94 75 96 76 / 10 10 10 0 LFK 95 74 97 74 / 0 0 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...15 LONG TERM....44 AVIATION...15
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 1108 AM CDT Wed Jun 8 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-091615- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1108 AM CDT Wed Jun 8 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible across extreme northeast Texas, southeast Oklahoma and southwest Arkansas through this afternoon and perhaps into north Louisiana this evening and overnight with a weak cold front on approach. Some of these storms may be strong to severe with damaging winds and hail being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional clusters of thunderstorms are expected to affect mainly Southeast Oklahoma, Southwest Arkansas and extreme Northeast Texas through Friday. Strong to severe thunderstorms can not be ruled out, with damaging winds remaining the primary threat. The coverage of thunderstorms looks to diminish across our four state area over this weekend and into early next as the upper ridge builds in for a little heat wave. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will not be needed through tonight. 24
Special Weather Statement
National Weather Service Shreveport LA
1140 AM CDT Wed Jun 8 2022
ARZ050-081730-
Sevier AR-
1140 AM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northwestern Sevier
County through 1230 PM CDT...
At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of De Queen, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Queen, Lockesburg and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas...and southeastern Oklahoma.
&&
LAT...LON 3414 9411 3397 9413 3403 9448 3414 9447
TIME...MOT...LOC 1639Z 273DEG 24KT 3408 9446
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13The Western Arkansas radar (KSRX), 137 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell across the northern sections of De Queen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035854.